Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Am Acad Dermatol. 2001 Jul;45(1):62-7.

Release of markedly increased quantities of prostaglandin D2 from the skin in vivo in humans after the application of cinnamic aldehyde.

Author information

  • 1Departments of Medicine and Pharmacology, Vanderbilt University School of Medicine, Nashville, Tennessee, USA.

Abstract

BACKGROUND:

Cinnamic aldehyde is a common fragrance additive in foods and various health and beauty products. Application of cinnamic aldehyde to the skin of humans can induce cutaneous vasodilatation characterized by erythema, urticaria, and stinging. Previous studies have suggested that prostaglandins (PGs) may mediate the vasodilation, but the causative PG has not been established. We have shown that cutaneous vasodilatation induced by compounds such as sorbic acid and methylnicotinate is mediated by PGD2.

OBJECTIVE:

Our purpose was to determine whether cutaneous vasodilatation induced by cinnamic aldehyde is mediated by PGD2 in humans.

METHOD AND RESULTS:

Topical application of 1% cinnamic aldehyde to the forearms of 3 human volunteers resulted in cutaneous flushing and 25- to 42-fold increases in the levels of the major circulating metabolite of PGD2, 9alpha, 11beta-PGF2, in blood drawn from the antecubital vein draining the treated sites. There was no increase in other vasodilatory mediators, including PGE2, PGI2, or histamine. The release of PGD2 was concentration dependent. Cutaneous vasodilatation and PGD2 release were markedly decreased by the administration of aspirin, but were not significantly altered by pretreatment with the selective cyclooxygenase-2 inhibitor rofecoxib, suggesting that the formation of PGD2 is dependent on cyclooxygenase-1.

CONCLUSION:

The cutaneous vasodilatation induced by cinnamic aldehyde is mediated to a large extent by the release of PGD2 from a cellular source in the skin.

PMID:
11423836
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk